Skip to main content
Log in

Time harmonic wave propagation in one dimensional weakly randomly perturbed periodic media

  • Original Paper
  • Published:
SN Partial Differential Equations and Applications Aims and scope Submit manuscript


In this work we consider the solution of the time harmonic wave equation in a one dimensional periodic medium with weak random perturbations. More precisely, we study two types of weak perturbations: (1) the case of stationary, ergodic and oscillating coefficients, the typical size of the oscillations being small compared to the wavelength and (2) the case of rare random perturbations of the medium, where each period has a small probability to have its coefficients modified, independently of the other periods. Our goal is to derive an asymptotic approximation of the solution with respect to the small parameter. This can be used in order to construct absorbing boundary conditions for such media.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11
Fig. 12
Fig. 13
Fig. 14

Similar content being viewed by others


  1. Anantharaman, A., Le Bris, C.: Elements of mathematical foundations for a numerical approach for weakly random homogenization problems. Commun. Comput. Phys. 11(4), 1103–1143 (2012)

    Article  MathSciNet  Google Scholar 

  2. Anantharaman, A., Le Bris, C.: A numerical approach related to defect-type theories for some weakly random problems in homogenization. Multiscale Model. Simul. SIAM 9(2), 513–544 (2011)

    Article  MathSciNet  Google Scholar 

  3. Armstrong, S., Kuusi, T., Mourrat, J.C.: The additive structure of elliptic homogenization. Inventiones Mathematicae 208(3), 999–1154 (2017)

    Article  MathSciNet  Google Scholar 

  4. Ash, M., Kohler, W., Papanicolaou, G., Postel, M., White, B.: Frequency content of randomly scattered signals. SIAM Rev. 33, 519–625 (1991)

    Article  MathSciNet  Google Scholar 

  5. Bal, G.: Central limits and homogenization in random media. Multiscale Model. Simul. 7, 677–702 (2008)

    Article  MathSciNet  Google Scholar 

  6. Bella, P., Fehrman, B., Fischer, J., Otto, F.: Stochastic homogenization of linear elliptic equations: higher-order error estimates in weak norms via second-order correctors. SIAM J. Math. Anal. 49(6), 4658–4703 (2017)

    Article  MathSciNet  Google Scholar 

  7. Billingsley, P.: Convergence of Probability Measures. Wiley, New York (1999)

    Book  Google Scholar 

  8. Bolthausen, E.: On the central limit theorem for stationary mixing random fields. Ann. Probab. 10, 1047–1050 (1982)

    Article  MathSciNet  Google Scholar 

  9. Feng, X., Lin, J., Lorton, C.: An efficient numerical method for acoustic wave scattering in random media. SIAM/ASA J. Uncertain. Quantif. 3, 790–822 (2015)

    Article  MathSciNet  Google Scholar 

  10. Figari, R., Orlandi, E., Papanicolaou, G.: Mean field and Gaussian approximation for partial differential equations with random coefficients. SIAM J. Appl. Math. 42, 1069–1077 (1982)

    Article  MathSciNet  Google Scholar 

  11. Fliss, S.: Etude mathématique et numérique de la propagation des ondes dans des milieux périodiques localement perturbés. Diss. PhD thesis, Ecole Polytechnique, (2009)

  12. Fouque, J.-P., Garnier, J., Papanicolaou, G.P., Sølna, K.: Wave Propagation and Time Reversal in Randomly Layered Media. Springer, Berlin (2007)

    MATH  Google Scholar 

  13. Garnier, J.: Wave propagation in one-dimensional random media. Panoramas et Synthéses 12, 101–138 (2001)

    MathSciNet  MATH  Google Scholar 

  14. Gloria, A., Otto, F.: The corrector in stochastic homogenization: optimal rates, stochastic integrability, and fluctuations. arXiv:1510.08290 (2015)

  15. Joly, P.J.R., Li, F.S.: Exact boundary conditions for periodic waveguides containing a local perturbation. Commun. Comput. Phys. 1(6), 945–973 (2006)

    MATH  Google Scholar 

  16. Khas’minskii, R.: On stochastic processes defined by differential equations with a small parameter. Theory Probab. Appl. 11, 211–228 (1966)

    Article  MathSciNet  Google Scholar 

  17. Klyaskin, V.I.: Stochastic equations and waves in random media. Nauka, Moscow (1980)

    Google Scholar 

  18. Kozlov, S.M.: Averaging of random operators. Matematicheskii Sbornik 151(2), 188–202 (1979)

    MathSciNet  Google Scholar 

  19. Krengel, U.: Ergodic Theorems, de Gruyter Studies in Mathematics 6 (1985) (de Gruyter)

  20. Mourrat, J.-C.: First-order expansion of homogenized coefficients under Bernoulli perturbations. J. Math. Pures Appl. 103, 68–101 (2015)

    Article  MathSciNet  Google Scholar 

  21. Papanicolaou, G., Kohler, W.: Asymptotic theory of mixing stochastic ordinary differential equations. Commun. Pure Appl. Math. 27, 641–668 (1974)

    Article  MathSciNet  Google Scholar 

  22. Papanicolaou, G.C., Varadhan, S.R.S.: Boundary value problems with rapidly oscillating random coefficients, Random fields, I, II (Esztergom). Colloquia mathematica Societatis Jànos Bolyai 27(1981), 835–873 (1979)

    Google Scholar 

  23. Pembery, O.R., Spence, E.A.: The Helmholtz equation in random media: well-posedness and a priori bounds. arXiv:1805.00282

  24. Shiryaev, A.N.: Probability, Graduate Texts in Mathematics, vol. 95. Springer, Berlin (1984)

    Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Sonia Fliss.

Additional information

This article is part of the topical collection “Waves 2019 – invited papers” edited by Manfred Kaltenbacher and Markus Melenk.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Fliss, S., Giovangigli, L. Time harmonic wave propagation in one dimensional weakly randomly perturbed periodic media. SN Partial Differ. Equ. Appl. 1, 40 (2020).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI:


Mathematics Subject Classification